Hail, Craig
- When
- September 1, 5:24 PM CST
- Where
- Craig County, 11.07 mi N of Centralia
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.960, -95.360
Severe thunderstorms developed near an outflow boundary across northern Oklahoma and southern Kansas during the early evening hours of the 1st. These storms moved across portions of northeastern Oklahoma during the evening, producing large hail up to baseball size, damaging wind gusts of upwards of 80 mph, a brief tornado, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed near an outflow boundary across northern Oklahoma and southern Kansas during the early evening hours of the 1st. These storms moved across portions of northeastern Oklahoma during the evening, producing large hail up to baseball size, damaging wind gusts of upwards of 80 mph, a brief tornado, and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 1, 5:18 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 618 PM CDT MON SEP 1 2014 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. FOR THE 0Z TAFS... SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT NORTHEAST OKLAHOMA AND NORTHWEST ARKASNAS SITES THIS EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS. TEMPORARY MVFR CONDITIONS COULD BE EXPERIENCED WITH ANY THUNDERSTORM ACTIVITY. && .PREV DISCUSSION... /ISSUED 329 PM CDT MON SEP 1 2014/ DISCUSSION... A PROGRESSIVE...LOW AMPLITUDE SHORTWAVE TROUGH IS SLIDING EAST ACROSS THE NORTH CENTRAL PART OF THE COUNTRY TODAY. A PAIR OF EMBEDDED VORTICITY MAXIMA EXIST...ONE LIFTING QUICKLY NORTHEAST INTO THE GREAT LAKES...AND ANOTHER MOVING ACROSS WY ATTM. NORTHEAST OK/NORTHWEST AR LIES ON THE SOUTHERN FRINGE OF THE DECENT WESTERLY FLOW IN THE MID LEVELS. AT THE SURFACE...A MORE COMPLEX PATTERN EXISTS DUE TO OVERNIGHT CONVECTION THAT WAS MORE EXTENSIVE THAN FORECAST. THE OUTFLOW BOUNDARY FROM THAT CONVECTION HAS BEEN RETREATING NORTH DURING THE AFTERNOON AND IS APPROACHING THE KANSAS BORDER. MEANWHILE...THE SYNOPTIC COLD FRONT HAS BECOME NEARLY STATIONARY ACROSS CENTRAL AND SW KS. THE HRRR HAS BEEN CONSISTENT ALL DAY IN DVLPNG STORMS BTWN 22-00Z IN THE ZONE BTWN THE TWO BOUNDARIES. DIRECTIONAL/SPEED SHEAR SHOULD BE GREAT ENOUGH TO SUPPORT SUPERCELLS...ESPECIALLY GIVEN AVAILABLE CAPE. LOW LEVEL BACKED WINDS IN BTWN THE TWO BOUNDARIES SUGGESTS...IF A SUPERCELL CAN GET GOING...THAT A LARGE HAIL/TORNADO RISK EXISTS BEFORE CELLS GRADUALLY CONGEAL INTO CLUSTERS AND THEN MOVE E/SE THIS EVENING...WHEN THE MAIN THREAT BECOMES DAMAGING WINDS. MORE DEVELOPMENT IS FORECAST BY THE HRRR LATER TONIGHT NORTH OF THE EFFECTIVE BOUNDARY. THERE WILL BE A SHARP CUTOFF AS YOU GO SOUTH WHERE RAIN FALLS AND WHERE IT DOESN'T...GIVEN STRONG CAP IN PLACE DUE TO EML. I BACKED OFF SOME ON LOWS TONIGHT ACROSS THE NE OK AND NW AR GIVEN POTENTIAL FOR CONVECTIVELY COOLED OUTFLOW...MUCH LIKE LAST NIGHT. RAIN/STORM CHANCES WILL CONTINUE INTO TUESDAY MAINLY ACROSS NE OK/NW AR NEAR AND NORTH OF THE EFFECTIVE BOUNDARY...WHICH WILL BEGIN TO RETREAT AGAIN TOMORROW AND ESPECIALLY TOMORROW NIGHT. THE BEST CHANCES FOR RAIN/STORMS TUESDAY NIGHT WILL BE NORTH AND EAST OF TULSA IN THE WARM ADVECTION REGIME. PRECIP CHANCES COME TO AN END WEDNESDAY AS THE BOUNDARY LIFTS NORTH OF THE REGION AND MID LEVEL HEIGHTS RISE. GUSTY SOUTHWEST WINDS WILL PUSH TEMPS BACK INTO THE UPPER 90S WEDNESDAY AFTERNOON ACROSS NE OK. THE DETERMINISTIC RUNS OF THE GFS/ECMWF TODAY ARE SLOWER WITH THE FRONT TOWARD THE END OF THE WEEK...GFS MORE SO THAN THE ECMWF. NEVERTHELESS...POPS WILL BE CARRIED FRIDAY AND SATURDAY...GRADUALLY TAPERING OFF SUNDAY. TEMPS WILL FALL BACK INTO THE 80S FOR HIGHS AND 60S FOR LOWS. THE RATHER ACTIVE PATTERN ACROSS THE NORTHERN TIER OF STATES CONTINUES INTO NEXT WEEK...AS ANOTHER STRONG SYSTEM MOVES ACROSS THE NORTHERN PART OF THE COUNTRY. AN EVEN STRONGER FRONT COULD BE ON THE WAY IN ABOUT 10 DAYS...A SIGN OF THE CHANGE IN SEASONS. LACY && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...06
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT MON SEP 1 2014
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT MON SEP 1 2014
...SEVERE THUNDERSTORM THREAT INCREASES THIS EVENING ACROSS
NORTHEAST OKLAHOMA...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
RISK...VERY LIMITED.
AREA...FAR NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER.
ONSET...AFTER 6 PM...DIMINISHING AFTER 9 PM.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...MAINLY NORTHEAST OKLAHOMA.
ONSET...AFTER 6 PM.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...THIS EVENING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER 6 PM.
DANGEROUS HEAT.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
EVENING ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA...NEAR
THE INTERSECTION OF A COLD FRONT AND OUTFLOW BOUNDARY. ISOLATED
THUNDERSTORMS THAT DEVELOP EARLY THIS EVENING WILL HAVE A VERY
LIMITED TORNADO THREAT...ALTHOUGH STORMS ARE EXPECTED TO
EVENTUALLY DEVELOP INTO CLUSTERS AND MOVE EAST-SOUTHEAST ACROSS
PARTS OF NORTHEAST OKLAHOMA THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT WITH THIS ACTIVITY.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL INTO THE
OVERNIGHT HOURS...POSSIBLY AFFECTING PARTS OF NORTHWEST
ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY AND THURSDAY...NO HAZARDS.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE WEAK COLD FRONT ALONG WITH VARIOUS OUTFLOW BOUNDARIES WILL
REMAIN ACROSS THE REGION TUESDAY...AND WILL SERVE AS A FOCUS FOR
CONTINUED THUNDERSTORM CHANCES. TEMPERATURES WILL REMAIN WELL
ABOVE NORMAL FOR MID TO LATE WEEK...BEFORE THE NEXT COLD FRONT AND
ASSOCIATED THUNDERSTORM CHANCES ARRIVE NEXT WEEKEND.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
545 PM CDT MON SEP 1 2014
OKZ056-012315-
NOWATA OK-
545 PM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN NOWATA
AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF SOUTH COFFEYVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SOUTH COFFEYVILLE.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3697 9541 3685 9567 3693 9576 3701 9566
3700 9540
TIME...MOT...LOC 2245Z 233DEG 23KT 3694 9562
LACYThe Tulsa radar (KINX), 89 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
A brief tornado was reported over open country. No known damage occurred with this tornado.
The Oklahoma Mesonet station near Foraker measured 73 mph thunderstorm wind gusts.
Emergency management personnel measured thunderstorm wind gusts to 80 mph. A hospital, a school, and an apartment complex sustained major damage to their roofs due to the strong wind. Nearly 600 homes were also damaged by the wind, about 100 of which had major damage. Numerous trees and large tree limbs were blown down along with many power poles. Over 10,000 people were without power in Bartlesville at the height of the storm. School was canceled the following day due to the prolonged power outage in the area and due to storm debris covering many roads used by the school buses.
Strong thunderstorm wind blew shingles from the roofs of homes and peeled off the roof of a barn.
The Oklahoma Mesonet station near Vinita measured 67 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down trees and large tree limbs, blew off shingles from homes, and destroyed a small metal shed.
Strong thunderstorm wind blew down large tree limbs and damaged the roof of a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543388, 543894, 543391, 543392, 543393, 543394, 543395, 543396.